Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 236, NWS Dodge City, KS

June 13, 2001Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2001, 10:10 PM CDT for Ellis County, Kansas. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 10:10 PM CDT (03:10 UTC)
Expired
Jun 13, 2001, 11:15 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:15 PM CDTHail 0.88Pfeifer, KS
Jun 13, 10:20 PM CDTHail 0.75Antonino, KS
Jun 13, 10:25 PM CDTHail 1.75Hays, KS
Jun 13, 11:09 PM CDTThunderstorm Wind 70 EHays, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 140313
SVRDDC
KSC051-140415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 1115 PM CDT

* AT 1010 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF ANTONINO...MOVING NORTHEAST AT 40
  MPH.

* SOME LOCATIONS AFFECTED
  ANTONINO AT 1015 PM CDT
  MUNJOR AT 1020 PM CDT
  TOULON AT 1025 PM CDT
  CATHERINE AT 1030 PM CDT
  EMMERAM AT 1035 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3869 9959 3869 9905 3891 9904 3911 9942

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:15 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 3:15 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT WED JUN 13 2001

FORECAST CHALLENGES ARE THREAT FOR SEVERE LOCAL STORMS ALL AREAS
TONIGHT AND FRONTAL POSITION, THEN TEMPS THEREAFTER.

UPPER AIR ANALYSIS SHOWS MAIN UPPER TROF TO STILL COME OUT LATER
TONIGHT WITH COLD POOL AND GOOD UVVS. AHEAD OF THE UPPER TROF A COLD
FRONT HAS PUSHED EAST TO ASHLAND TO NEAR SAINT JOHN LINE AND IS
BEGINNING TO STALL OUT BASED ON 88D DATA. THE MODELS STILL HAVE
STRONG CYCLOGENESIS OCCURRING IN SOUTHERN COLORADO AS MAIN UPPER JET
MOVES ACROSS NORTHERN NEW MEXICO THIS EVENING. THIS LOOKS TO BE ON
TARGET AS STRONG PRESSURE FALLS ARE STARTING TO SHOW UP IN THAT
AREA. PRESSURE FALLS WILL HELP THE FRONT TO STALL AND THEN PUSH
BACK WEST AS A WARM FRONT AND MOIST LINE. THE FRONT MAY PUSH BACK
TO A LIBERAL TO JETMORE TO LACROSSE LINE THIS EVENING WITH
THUNDERSTORMS TRYING TO FORM ALONG IT. STRONG MID LEVEL WINDS
APPROACHING 50KTS ARE ALSO FORECAST TO MOVE OUT OVER FRONTAL
BOUNDARY AND WITH GOOD LOW LEVEL SHEAR. A FEW STRONG TORNADOS ARE
POSSIBLE ALONG FRONTAL BOUNDARY AS THE RESULT OF 1) BAROCLINICALLY
INDUCED LOWER TROPOSPHERIC CYCLONIC RELATIVE VORTICITY (SOLENOIDAL
TERM IN THE VORTICITY EQUATION) TILTED ONTO THE VERTICAL, AND
2) ENHANCED DIRECTIONAL VERTICAL WIND SHEAR, RESULTING IN STRONG MID
LEVEL MESOCYCLONES. OF COURSE THAT IS IF CAP IS BROKEN AND
THUNDERSTORMS FORM. RIGHT NOW NO CLOUDS ARE SHOWING UP ALONG THIS
BOUNDARY.

LATER ON TONIGHT MAIN UPPER TROF COMES OUT WITH GOOD UVVS AND
STEEPENING LAPSE RATES. WILL NEED TO CANVAS ALL AREAS WITH 50 TO 60
POPS, AND SOME SEVERE. WIND DIRECTION WILL BE HARD TO FORECAST WITH
FRONTAL BOUNDARY BACKING UP. COLD FRONT WILL THEN RE-SURGE THROUGH
ENTIRE AREA EXCEPT FOR MED LODGE BY 12Z. SEVERE LOCAL STORMS LOOK TO
BE A GOOD BET.

THEN ON THURSDAY THERE MAY BE SOME LINGERING THUNDERSTORMS AND
SHOWERS MAINLY EAST OF A LINE FROM COLDWATER TO PRATT SO WILL JUST
CONTINUE WITH SOME POPS TO COVER. ALSO MAIN UPPER LOW AND PVA STILL
MOVING ACROSS AREA AND HAVE DECIDED TO THROUGH IN A SMALL
THUNDERSTORMS POP IN THE NORTH CWA WITH COLD POOL. OTHERWISE TEMPS
SHOULD BE MUCH COOLER WITH MID 70S TO AROUND 80. WINDS SHOULD BE 20
TO 30 MPH IN THE MORNING THEN DECREASING BY LATE AFTERNOON.

THURSDAY NIGHT INTO FRIDAY THE ATMOSPHERE DRIES OUT AND WINDS
DECREASE. WILL GO WITH LOWS MAINLY IN THE 40S WITH LOW DEWPOINTS
FORECAST IN THE 30S. THEN FOR FRIDAY HIGHS USING FCST SOUNDINGS MID
TO UPPER 80S LOOK REASONABLE AS WARM FRONT RETURNS AND ZONAL FLOW
SETS UP.

EXTENDED DISCUSSION...
MODELS CONTINUE TO SUGGEST RIDGING TAKING PLACE OVER THE CENTRAL
PLAINS LATE THIS WEEKEND INTO EARLY NEXT WEEK. APPEARS THAT A
NORTHWEST FLOW WILL BE PRESENT ACROSS ERN CO/WRN KS SAT INTO EARLY
SUN SO MAY HAVE TO WATCH FOR SOME EMBEDDED WAVES MOVING ALONG THE
FLOW. AT THIS TIME WILL ONLY GO SLT CHANCE LATE SATURDAY AND OPT TO
KEEP FORECAST DRY ON SUNDAY.

CONFIDENCE FROM MONDAY ON DECREASES RAPIDLY WITH ALL MODELS SHOWING
A SLIGHTLY DIFFERENT MOVEMENT OF THE WESTERN CONUS UPPER LEVEL
SYSTEM. FAVORING NO SINGLE MODELS THIS AFTERNOON AND BASED ON
BLOCKING PATTERN DEVELOPING OVER THE NORTH ATLANTIC AND SPLIT FLOW
DEVELOPING OVER THE PACIFIC WILL KEEP CONDITIONS WARM BUT INTRODUCE
POPS BACK INTO THE FORECAST BY MID WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/078 049/086 055 510
GCK 055/077 048/086 053 510
EHA 055/078 048/089 055 510
LBL 055/078 049/088 055 510
HYS 059/076 048/083 054 620
P28 066/080 055/086 058 630

.DDC...NONE.

KRUSE/RBS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:42 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Jun 13, 8:56 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush64 min
Jun 13, 9:04 PM CDTTornado WarningDDCHodgeman26 min
Jun 13, 9:13 PM CDTTornado WarningDDCPawnee32 min
Jun 13, 9:21 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Ness54 min
Jun 13, 9:24 PM CDTTornado WarningDDCRush36 min
Jun 13, 9:54 PM CDTTornado WarningDDCHodgeman36 min
Jun 13, 9:59 PM CDTTornado WarningDDCRush31 min
Jun 13, 10:09 PM CDTSevere Thunderstorm WarningDDCNess66 min
Jun 13, 10:14 PM CDTTornado WarningDDCEllis31 min
Jun 13, 10:19 PM CDTTornado WarningDDCNess41 min
Jun 13, 10:59 PM CDTSevere Thunderstorm WarningDDCEllis, Rush61 min
Jun 13, 11:13 PM CDTSevere Thunderstorm WarningDDCTrego47 min
Jun 13, 11:35 PM CDTSevere Thunderstorm WarningDDCNess25 min
Jun 13, 11:55 PM CDTSevere Thunderstorm WarningDDCEllis50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.